Texas, 2013

Hail and Damaging Winds in Texas, June 16 to 17, 2013

June 16 to 17, 2013 · NWS AMA · 15 events in 5 counties and zones

A weak upper level wave helped to spark a line of thunderstorms along a surface trough across the eastern New Mexico Plains and into the Central Plains during the evening hours of the 16th. A few isolated storms developed across the southern Texas Panhandle ahead of the main line of storms and moved to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level wave helped to spark a line of thunderstorms along a surface trough across the eastern New Mexico Plains and into the Central Plains during the evening hours of the 16th. A few isolated storms developed across the southern Texas Panhandle ahead of the main line of storms and moved to the southeast. These discrete thunderstorms brought primarily severe hail to the Texas Panhandle. The thunderstorms that developed along the surface trough formed into a broken linear structure due to areas of higher instability and stronger deep layer shear. The linear structure made the primary hazard for these storms damaging winds. A line of thunderstorms which moved through the southern Texas Panhandle during the overnight hours of the 16th and into the early morning hours of the 17th took on a classic bow echo signature. As a result, severe wind damage was noted in southern Randall County where the bow echo signature first developed. Thunderstorms moved to the southeast across the Panhandles before entering northwest Texas by 2 AM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:06 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 16, 2:06 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
306 PM CDT SUN JUN 16 2013

.SHORT TERM...
THE FOCUS REMAINS ON THE CHANCES FOR THUNDERSTORMS THROUGH EARLY
WEDNESDAY.

THROUGH TONIGHT...COULD SEE AN INITIAL ROUND OF THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING DEVELOPING ALONG REMNANT OUTFLOW
BOUNDARIES FROM CONVECTION THIS MORNING. HOWEVER...WITH SOME AREAS
STILL 5 F DEGREES BELOW THE CONVECTIVE TEMP...AND LIMITED CONFIDENCE
OF HIGHER TERRAIN STORMS MOVING INTO THE PANHANDLES...AM NOT CERTAIN
HOW WIDESPREAD THE COVERAGE WILL BE FOR THIS ROUND. STILL A HIGHER
CHANCE FOR STORMS LOOKS TO COME WITH THE ARRIVAL OF THE COLD FRONT
LATE TONIGHT. MANY OF THE HIGH RESOLUTION MODELS SHOW THIS MCS COULD
PRIMARILY STAY TO THE NORTH AND EAST OF THE REGION IN DEEPER
MOISTURE. HOWEVER...WAS HESITANT TO LOWER POPS IN THE AREA GIVEN A
STILL UNSTABLE ATMOSPHERE EVEN LATE TONIGHT.

TOMORROW AND TOMORROW NIGHT...ONE DIFFERENCE TOMORROW FROM THE LAST
FEW DAYS IS THAT IT MAY TAKE LONGER FOR CONVECTIVE INITIATION TO
BEGIN IN A POST FRONTAL ENVIRONMENT WITH CONSIDERABLY HIGHER CIN
VALUES THAN TODAY. OTHERWISE...THE WILL BE A CHANCE FOR ELEVATED
CONVECTION AFTER SUNSET AS ANOTHER SHORT WAVE TROUGH SLIDES OVER THE
REGION.

TUESDAY THROUGH WEDNESDAY...COULD SEE ONE MORE ROUND OF CONVECTION
WITH THE LAST IN THIS SERIES OF TROUGHS THAT SLIDES OVER THE RIDGE.
HOWEVER...BY THIS POINT THE RIDGE MAY BE BUILDING ENOUGH THAT THE
LARGE SCALE SUBSIDENCE MAY INHIBIT WIDESPREAD CONVECTION. FOR
NOW...STAYED CLOSE TO THE PREVIOUS FORECAST.

.LONG TERM...
RIDGE WILL SLOWLY SHIFT EAST OF THE REGION POSSIBLY AS EARLY AS
THURSDAY...BUT CERTAINLY BY THE WEEKEND. THIS SHOULD LEAVE THE REGION
IN SOUTHWEST FLOW. UNDER THIS PATTERN...COULD SEE OFF AND ON RAIN
CHANCES WITH A SERIES OF SHORT WAVE TROUGHS EMBEDDED IN THE UPPER
LEVEL FLOW. HAVE KEPT THE FORECAST DRY HOWEVER...GIVEN UNCERTAINTY IN
HOW QUICKLY THE RIDGE WILL SLIDE EAST...AND UNCERTAINTY IN THE TIMING
OF INDIVIDUAL SHORT WAVE TROUGHS.

JOHNSON
&&

.FIRE WEATHER...
RECENT RAINS AND GREEN UP...COMBINED WITH RELATIVE HUMIDITY VALUES
ABOVE 20 PERCENT SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE
WEATHER CONDITIONS FOR THE NEXT SEVERAL DAYS.

JOHNSON
&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  88  64  84  66 /  30  20  30  30  40
BEAVER OK                  68  89  66  87  67 /  60  10  30  30  40
BOISE CITY OK              63  88  62  83  63 /  40  20  40  30  40
BORGER TX                  67  91  69  86  70 /  40  20  30  30  40
BOYS RANCH TX              66  91  64  87  67 /  30  20  40  30  40
CANYON TX                  65  88  64  84  66 /  30  20  30  30  40
CLARENDON TX               68  89  66  85  69 /  40  20  30  30  40
DALHART TX                 62  89  62  84  64 /  30  20  40  30  40
GUYMON OK                  65  89  65  86  66 /  50   5  30  30  40
HEREFORD TX                65  89  63  85  63 /  30  20  40  30  40
LIPSCOMB TX                69  88  66  84  70 /  60  10  30  30  40
PAMPA TX                   65  89  64  82  66 /  50  20  30  30  40
SHAMROCK TX                69  90  67  84  69 /  50  20  30  30  40
WELLINGTON TX              71  92  69  86  69 /  40  20  30  30  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/16
Hazardous weather outlook, Jun 16, 2:14 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
314 PM CDT SUN JUN 16 2013

OKZ001>003-TXZ001>020-170815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
314 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...ARE EXPECTED TODAY
AND TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. THE PRIMARY
HAZARDS WITH ANY SEVERE STORMS WILL BE LARGE HAIL TO HALF DOLLAR
SIZE...STRONG WINDS TO 70 MPH...AND HEAVY RAIN LEADING TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY AFTERNOON THROUGH TUESDAY NIGHT. A FEW STORMS COULD
BE SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY HAZARDS.
IN ADDITION...HEAVY RAIN COULD LEAD TO LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT AND AGAIN MONDAY
AFTERNOON THROUGH TUESDAY NIGHT.

JOHNSON

In the hours before

Special weather statement, Jun 16, 3:07 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
407 PM CDT SUN JUN 16 2013

OKZ003-162145-
BEAVER OK-
407 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 445
PM CDT...

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF FLORIS...OR 8 MILES WEST OF
BEAVER...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...             MOCANE...             FORGAN...
  FLORIS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3667 10024 3662 10063 3684 10083 3701 10056
      3701 10036
TIME...MOT...LOC 2107Z 254DEG 15KT 3679 10063

JACKSON
Special weather statement, Jun 16, 3:29 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
429 PM CDT SUN JUN 16 2013

TXZ012-013-162215-
CARSON TX-POTTER TX-
429 PM CDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON AND
NORTHEASTERN POTTER COUNTIES UNTIL 515 PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF LAKE MEREDITH...OR 18 MILES
SOUTHWEST OF BORGER...MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN POTTER AND NORTHWESTERN CARSON
  COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3545 10177 3562 10177 3562 10150 3540 10156
TIME...MOT...LOC 2129Z 290DEG 4KT 3554 10167

JACKSON

The radar

The Amarillo radar (KAMA), 28 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

8 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Carson

When
June 16, 4:43 PM CST to 4:45 PM CST
Where
Carson County, 4.73 mi ENE of Masterson to 5.74 mi NE of Pantex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.441, -101.540

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th. One of these thunderstorms developed over northern Carson County and moved to the south-southeast across the county. A trained storm spotter 7 miles north-northeast of Pantex reported quarter size hail (1.00 inch) as the thunderstorm moved overhead. The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Carson

When
June 16, 5:38 PM CST to 5:40 PM CST
Where
Carson County, 2.32 mi NE of Conway to 1.91 mi E of Conway
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.227, -101.355

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th. One of these thunderstorms developed over northern Carson County and moved to the south-southeast across the county. A trained storm spotter 2 miles east of Conway (Carson County) reported ping pong size hail (1.50 inches) as the thunderstorm moved overhead. The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Armstrong

When
June 16, 5:51 PM CST to 5:53 PM CST
Where
Armstrong County, 5.83 mi ENE of Claude to 4.48 mi NW of Goodnight
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.146, -101.272

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th. One of these thunderstorms developed over northern Carson County and moved to the south-southeast across the county. A trained storm spotter 6 miles east Claude (Carson County) reported golfball size hail (1.75 inches) as the thunderstorm moved overhead. The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Armstrong

When
June 16, 6:10 PM CST to 6:13 PM CST
Where
Armstrong County, 7.07 mi N of Goodnight to 4.47 mi NNE of Goodnight
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
35.132, -101.197

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th. One of these thunderstorms developed over northern Carson County and moved to the south-southeast across the county. An Armstrong County Sheriff's Deputy near the intersection of Farm-to-Market Road and Farm-to-Market Road 294 (Armstrong County) reported baseball size hail (2.75 inches) as the thunderstorm moved overhead. The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Armstrong

When
June 16, 6:17 PM CST to 6:19 PM CST
Where
Armstrong County, 1.84 mi N of Goodnight to 1.87 mi SE of Goodnight
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.056, -101.205

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th. One of these thunderstorms developed over northern Carson County and moved to the south-southeast into Armstrong County. A storm chaser in Goodnight (Armstrong County) reported ping pong ball size hail (1.50 inches) as the thunderstorm moved overhead. The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Donley

When
June 16, 6:21 PM CST to 6:23 PM CST
Where
Donley County, 4.34 mi SSW of Howardwick to 0.59 mi W of Clarendon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.012, -100.949

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th. One of these thunderstorms developed over northern Carson County and moved to the south-southeast across the southern Texas Panhandle. While the thunderstorm moved over Donley County, a storm chaser three miles northwest of Clarendon (Donley County) reported quarter size hail (1.00 inch) accumulating on Highway 287. The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Donley

When
June 16, 6:24 PM CST to 6:27 PM CST
Where
Donley County, 4.01 mi NNW of Clarendon to 1.58 mi ESE of Clarendon
Measured
1 in hail
Reported by
Public
Coordinates
34.986, -100.918

Discrete thunderstorms developed over the southern Texas Panhandle during the evening hours of the 16th and moved to the south-southeast across the Texas Panhandle. One of these thunderstorms moved over the city of Clarendon (Donley County). While over the city, a memeber of the public reported quarter size hail (1.00 inches). The thunderstorm continued to move to the south-southeast across the county after producing this hail.

Hail, Ochiltree

When
June 16, 6:35 PM CST to 6:37 PM CST
Where
Ochiltree County, 16.33 mi SE of Perryton Muni Arpt to 20.21 mi SE of Perryton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.225, -100.553

A line of thunderstorms moved out of the eastern Oklahoma Panhandle during the evening hours of the 16th. As this line moved across the northeastern Texas Panhandle, a trained storm spotter near the intersection of County Roads U and 23 reported quarter size hail (1.00 inches). The line of storms that produced this hail continued to move southeastward across the northeast Texas Panhandle before entering western Oklahoma by 8 PM CST.

Thunderstorm Wind, Randall

When
June 16, 11:38 PM CST to 11:40 PM CST
Where
Randall County, 2.36 mi NNE of Umbarger
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.980, -102.080

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved close to the town of Umbarger (Randall County), the KVII Schoolnet site at Brandt Farms (Randall County) measured a 60 mph downdraft gust. The line quickly moved to the southeast after producing this gust.

Thunderstorm Wind, Randall

When
June 16, 11:40 PM CST to 11:42 PM CST
Where
Randall County, 9 mi S of Canyon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.850, -101.920

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved over the town of Canyon (Randall County), KVII reported a trampoline was tossed over a house and impaled the roof of the house. The downdraft gust that caused this damage was estimated to be near 65 mph. The line continued to move to the southeast after producing this gust.

Thunderstorm Wind, Randall

When
June 16, 11:44 PM CST to 11:45 PM CST
Where
Randall County, 0.89 mi NW of Canyon
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.990, -101.930

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved over the town of Canyon (Randall County), an estimated 75 mph downdraft gust broke numerous tree limbs up to 10 inches in diameter off in the Hunsley neighborhood. Some roads became briefly block due to the shear number of tree limbs on the road. Road crews quickly cleared these roadways, and normal traffic flow was restored. The line continued to move to the southeast after producing this gust.

Thunderstorm Wind, Randall

When
June 16, 11:44 PM CST to 11:46 PM CST
Where
Randall County, 2 mi N of Canyon
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.009, -101.920

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved over the town of Canyon (Randall County), the KVII Schoolnet site at Canyon Hills Church of Christ (Randall County) measured a 73 mph downdraft gust. The line continued to move to the southeast after producing this gust.

Thunderstorm Wind, Randall

When
June 16, 11:44 PM CST to 11:46 PM CST
Where
Randall County, Canyon
Measured
70 kt (81 mph) estimated gust
Reported by
State Official
Coordinates
34.980, -101.920

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved over the town of Canyon (Randall County), an estimated 80 mph downdraft gust produced damage across the West Texas A&M campus (Randall County) as reported by campus officials. Multiple tree limbs up to 6 inches were blown down, and damage was reported to some roofs, the baseball scoreboard, and fences. Secondary water damage was also reported to buildings that sustained roof damage. The line continued to move to the southeast after producing this gust.

Thunderstorm Wind, Randall

When
June 16, 11:50 PM CST to 11:51 PM CST
Where
Randall County, Canyon
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.980, -101.920

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved over the town of Canyon (Randall County), the KVII Schoolnet site at Canyon Junior High School (Randall County) measured a 60 mph downdraft gust. The line continued to move to the southeast after producing this gust.

Thunderstorm Wind, Armstrong

When
June 17, 12:46 AM CST to 12:48 AM CST
Where
Armstrong County, 10.74 mi SSW of Goodnight
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.880, -101.250

A line of thunderstorms developed over the southern Texas Panhandle during the late night hours of the 16th. This line quickly showed indications that damaging winds would be the primary hazard. As the line moved across Armstrong County, the KVII Schoolnet site at Palo Duro (Armstrong County) measured a 60 mph downdraft gust. The line continued to move to the southeast after producing this gust, but weakened to the point of not producing any further damaging wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463858, 463862, 463864, 463866, 463867, 463873, 463898, 463900, 464012, 464029, 464015, 464036, 464054, 464013, 464016.